ALT level & liver biopsy
Aug 12, 2006
Dear Dr. McGovern,
I am a chronic HepB carrier. I need your help in accessing my Hep B status and whether I need to do a liver biopsy. My ALT level has been rising in recent years. Here are the results of ALT: 33 at Dec01, 36 at May02, 39 at Jan03, 48 at Aug03, 49 at Nov03, 52 at Nov04, 51 at Mar06. At the same time, my bilirubin levels are also trending up, rising from 1.0 at Dec01 to 2.1 at Mar06. During these years, I have checked several times of the Hep DNA level and it was low but detectable (don¡t remember the exact numbers, but in the hundred to thousand level). My most recent ultrasound and CT scan results (done in 06) showed nothing abnormal.
I have never taken any medication for the HepB because my doctor said I don¡t need treatment and the ALT level is not bad. However, I am concerned about the ALT levels and the fact that it¡s rising. My doctor then suggested that I do a liver biopsy. My questions are: 1) should I be concerned about the ALT levels; 2) what about the bilirubin levels; 3)should I take medication to lower down the ALT levels and clear the virus; 4) Do I need to do a liver biopsy C will the biopsy procedure itself leave a scar on the liver that could cause future issues?
My doctor also suggest that I try a herb call SST (a Japanese herb), saying that many doctors are recommending the patients with SST and some encouraging results have been seen. What¡s your opinion on this? Are there side effects on this herb?
Thank you very much for your time and I appreciate your help.
Response from Dr. McGovern
Yes I think you should get a liver biopsy. Your liver function tests are inching upward and I would be reassured if we knew that your liver histology looked healthy. I suspect you will get good news because your levels have been low and the liver function tests are generally low abnormal.
No there will be no scar on your liver. The liver regenerates itself.
I can't comment on the herb - never heard of it. I tend to stay away from any unnecessary drugs, herbs, or over the counter drugs in liver disease patients.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does Tingling In Feet Mean I Have Hiv?
- Is Sore Throat A Symptom Of Acute HIV Infection?
- Black Spots After Getting A Tattoo Worried I Have HIV
- Black Spots After Sex With Hooker Condom Broke Worried I Have HIV
- Burning Red Spots After Masturbation Worried I Have HIV
- Chills After Blowjob Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.